Hand-Foot Syndrome (HFS) a.k.a. Palmar-Plantar Erythrodysesthesia (PPE)
Chemotherapy is a double-edged sword — it is a very strong form of therapy proven to have some positive health outcomes for oncology patients; it is simultaneously associated with a lot of severe and debilitating side effects. In addition to chemo-induced peripheral neuropathy (CIPN) it can cause Hand-foot syndrome (HFS) also known as Palmar-Plantar Erythrodysesthesia (PPE). HFS often happens with people who are undergoing treatment for breast and colorectal cancer.
Hand-foot syndrome is a skin reaction that occurs when a small amount of the chemotherapy medication leaks out of capillaries (small blood vessels), usually on the palms of the hands and soles of the feet. When the medication leaks out of the capillaries, it damages the surrounding tissues. HFS can be very painful and debilitating, affecting people’s quality of life.
HFS can start as a feeling of tingling or numbness in the palms and/or soles of the feet, which can lead to swelling, redness, peeling skin, and tenderness or pain. If there is no change in the condition; the hands and/or feet can blister and become infected. These blisters can be very painful and can interfere with one’s daily activities. Most patients that develop HFS do so within the first few weeks of chemotherapy, but it can also happen after being on the medication for many months.
Some of the symptoms associated with HFS range from mild discomfort, tenderness, redness, and swelling of hands to numbness tingling, burning, itching sensation, rashes, and blistering.
Chinese Medicine for Hand-Foot Syndrome / PPE
The way Chinese Medicine understands this condition takes into account the amount of toxicity in the blood which causes systemic inflammation manifesting in the palms and the soles of the feet. The toxicity is so severe it causes the blood and surrounding tissue to actually heat up to the extent of burning the flesh from within. Chinese medicine works by harnessing the body’s natural healing abilities to help resolve the systemic toxicity in a more proficient manner thereby eliminating some of these symptoms associated with HFS in the process. We have found from clinical experience that our patients with HFS benefit from regular acupuncture over several weeks, to reduce or something eliminate the symptoms altogether. Some topical or oral herbal therapies are also helpful for certain patients with this condition.
If you are currently undergoing or have had chemotherapy in the past than you may want to consider Acupuncture and Chinese Medicine as a means to address some of the symptoms associated with Chemo Induced Peripheral Neuropathy and Hand-foot Syndrome. Please contact us at 416-890-7770 or by clicking here for a free consultation to find out more about whether or not we can assist you.
1. Li Fangfei, Chen Hong, Li Guosen (2018) “Chemotherapy-induced hand-foot syndrome in rectal cancer treated with acupuncture” World Journal of Acupuncture-Moxibustion Vol.28 pp. 151-155